A case report reveals sudden loss of consciousness from airway compression in a man, indicating risks of esophageal distension.
Achalasia is a motor disorder of the esophagus, with an estimated prevalence of 1 in 10,000 people worldwide. Clinically, it is expressed by progressive dysphagia for solids and liquids, regurgitation of undigested food, and chest pain. In very rare cases, achalasia could become complicated by severe esophageal distension. We report the case of a 45‐year‐old man who experienced a sudden loss of consciousness during a meal. Endotracheal intubation was impossible due to a tracheal obstruction of unknown origin. Autopsy revealed major distension of the esophagus (maximum diameter of 18 cm), filled with 1 L of gastric contents, compressing the upper airways. Toxicological analyses were positive for buprenorphine, cocaine, ketamine, and tetrahydrocanabinol (THC) at nontoxic concentrations, as well as for drugs administered during resuscitation (morphine and midazolam). The death resulted from mechanical asphyxia due to compression of the upper airways by esophageal distension. This report emphasizes the importance of a meticulous autopsy and comprehensive medical history in cases of esophageal distension, in order to detect the various potential mechanisms of death.
No takes yet. Share an insight, caveat, or question.
Hache et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: